Cataract extraction in patients with proliferative diabetic retinopathy may exacerbate the disease. Iris neovascularization, neovascular glaucoma, disc and retinal neovascularization, and macular edema may occur. Sometimes, adequate treatment with laser photocoagulation may be impossible because of media opacities. Intravitreal injection of triamcinolone acetonide might reduce postoperative progression of the iris neovascularization presumably owing to its antiproliferative and anti-inflammatory properties.1 Recently, pegaptanib sodium, a more selective antiangiogenic agent, has been shown to be safe for intravitreal injections.2 Since antiangiogenic factors have caused regression of iris vessels in nonhuman primates, we considered intravitreal injection of pegaptanib in a patient with persistent iris neovascularization and media opacities.3
A 53-year-old man had received panretinal photocoagulation (>2000 spots in each eye) for proliferative diabetic retinopathy as well as macular grid laser treatment followed by intravitreal triamcinolone injections for macular edema in both eyes. His left eye had undergone pars plana vitrectomy for macular edema followed by cataract extraction. Subsequent development of neovascular glaucoma in that eye required Baerveldt tube placement and another vitrectomy. Despite aggressive treatments, his vision deteriorated rapidly to hand motion OS.
He returned 2 months later. Visual acuity was counting fingers at 1 ft OD and hand motion OS, with intraocular pressures of 20 and 15 mm Hg OD and OS, respectively. Slitlamp examination revealed extensive rubeosis iridis (Figure) and 2 to 3 or more nuclear and diffuse posterior subcapsular cataracts in right eye. The left eye showed a 1-mm hyphema and diffuse rubeosis. Gonioscopy of the right eye revealed neovascularization of the angle and peripheral anterior synechiae. Bilateral vitreous hemorrhages precluded the view of the posterior pole.
External photograph of the patient's right eye. A, Peripupillary iris neovascularization and poor red reflex secondary to vitreous hemorrhage and lenticular changes prior to pegaptanib sodium injection. B, Iris photograph of the same eye 9 days after intravitreal pegaptanib injection. The peripupillary neovascularization had completely regressed.
Salvaging vision in the right eye would have required cataract extraction and vitrectomy, but surgery carried the risk of intraoperative bleeding and exacerbation of neovascular glaucoma. In view of his situation, we discussed with the patient the off-label use of pegaptanib (Macugen; Eyetech Pharmaceuticals, New York, NY) to treat the iris neovascularization, explaining the lack of clinical trials. After obtaining consent, the patient received an intravitreal injection of 0.3 mg of pegaptanib sodium in his right eye. Within 9 days, the iris vessels resolved (Figure).
The patient underwent phacoemulsification with posterior chamber intraocular lens implantation followed by pars plana vitrectomy and endolaser treatment and received intravitreal pegaptanib 4 weeks after the first injection. Neovascularization of the disc was noted intraoperatively. No intraoperative bleeding occurred from the iris, but there was some bleeding from the optic nerve after peeling a neovascular membrane. Despite an initial favorable response, the patient developed postoperative vitreous hemorrhage and recurrent rubeosis on postoperative day 7. He subsequently developed elevated intraocular pressure requiring a Baerveldt tube, repeat pars plana vitrectomy and endolaser treatment, and a third injection of pegaptanib 4 weeks after the first surgical procedure. Five weeks after the second surgical procedure, his visual acuity was 20/160 OD and his intraocular pressure was 17 mm Hg OD. The iris and optic disc neovascularization had regressed.
Eight weeks after the second vitrectomy, the iris neovascularization reappeared with a decrease of visual acuity to 20/200 and necessitated a fourth injection of pegaptanib 1 week later. The iris neovascularization regressed again, and visual acuity returned to 20/160.
Since the iris vessels regressed after the first injection of pegaptanib, there was no intraoperative bleeding during the cataract surgery and the view was clear for the membrane peeling. The exacerbation of neovascular glaucoma after cataract extraction and vitrectomy was likely due to the inflammation and high levels of growth factors released after surgery4 despite the second injection of pegaptanib. The second procedure that included a third injection of pegaptanib stabilized the disease temporarily. The iris neovascularization returned despite aggressive laser treatment but regressed after the fourth injection of pegaptanib, suggesting that intraoperative endolaser treatment was not sufficient to control the neovascularization. Further studies are needed to evaluate the role of antiangiogenic drugs as adjuncts in the treatment of complicated neovascular retinopathies.
Correspondence: Dr Krzystolik, Southern New England Retina Associates, 1 Randall Sq, Suite 206, Providence, RI 02904 (firstname.lastname@example.org).
Financial Disclosure: None.
Acknowledgment: We thank Scott M. Corin, MD, for participating in the care of this patient and Joanne Bache, BA, Collin Ducoty, BA, ADN, and Mark Hamel, COP, for technical support.
Krzystolik MG, Filippopoulos T, Ducharme JF, Loewenstein JI. Pegaptanib as an Adjunctive Treatment for Complicated Neovascular Diabetic Retinopathy. Arch Ophthalmol. 2006;124(6):920-921. doi:10.1001/archopht.124.6.920